Florida, 2010

Rip Current in Florida, July 2, 2010

July 2, 2010 · NWS TAE · 1 event in 1 county or zone

Rip currents developed and resulted in one critical injury and several other rescues.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Rip currents developed and resulted in one critical injury and several other rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 2, 2:56 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 2, 2:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT FRI JUL 2 2010

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAK LOW PRESSURE
CONTINUES TO SPIN WEST-SOUTHWEST OVER APALACHEE BAY THIS
AFTERNOON. THE CIRCULATION REMAINS WELL DEFINED IN AREA SFC
OBSERVATIONS BUT NO SUBSTANTIAL PRESSURE FALLS HAVE BEEN NOTED.
THE LOW REMAINS UNDERNEATH A VERY DRY MID/UPPER LEVEL AIRMASS
WHICH IS NO SUPPORTING ANY CONVECTION NEAR THE CENTER. DAYTIME
HEATING OVER THE EASTERN BIG BEND HAS CONTRIBUTED TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. THIS ACTIVITY
WILL CONTINUE THROUGH THE EARLY EVENING BEFORE TAPERING OFF
OVERNIGHT.

GUIDANCE IS IN BETTER AGREEMENT THIS AFTERNOON IN TAKING THE WEAK
SFC LOW SLOWLY WESTWARD OVER THE NEXT FEW DAYS...GENERALLY
MAINTAINING ITS CURRENT STRUCTURE. AT THE SAME TIME...A DRIER AIR
MASS WILL PUSH INTO THE NORTHERN HALF OF THE CWA AS HIGH PRESSURE
BUILDS DOWN THE EASTERN SEABOARD. THIS SHOULD SET UP A GOOD
NORTH/SOUTH POP GRADIENT ACROSS THE AREA WITH THE HIGHEST POPS
ALONG THE COAST AND MUCH LOWER POPS INLAND. POPS WILL RANGE FROM
50 PERCENT ALONG THE COAST TO LESS THAN 20 PERCENT WELL INLAND FOR
SATURDAY. GUIDANCE INDICATES A BIT MORE RETURN MOISTURE MAY BE
AVAILABLE FOR SUNDAY AND HAVE INCREASED POPS SLIGHTLY WITH THAT IN
MIND. REFLECTING THE POP DISTRIBUTION...HIGHEST TEMPS WILL BE WELL
INLAND (LOW 90S) WITH MID 80S ALONG THE COAST.

.LONG TERM (MONDAY THROUGH FRIDAY)...
EURO REMAINS THE PREFERRED MODEL FOR THE EXTENDED WITH A BIT DRIER
FORECAST THAN WOULD OTHERWISE BE EXPECTED. POPS WILL REMAIN AROUND
CLIMO OR SLIGHTLY ABOVE WITH AN INCREASING NORTH TO SOUTH GRADIENT
OVER THE CWA. SHOULD THE BOUNDARY STALL FURTHER NORTH...A MUCH
WETTER PATTERN WOULD TAKE SHAPE. FOR NOW...WILL STICK WITH LOWER
POPS TO ACCOUNT FOR MODEL VARIABILITY AND EURO PREFERENCE. WITH
AMPLE MOISTURE THROUGH THE ATMOSPHERE...CLOUD COVER WILL BE
WIDESPREAD. THIS WILL SOMEWHAT LIMIT AFTERNOON HIGHS. EXPECT HIGHS
IN THE LOWER TO MID 90S WITH LOWS IN THE LOW TO MID 70S THROUGH
THE PERIOD.

&&

.AVIATION...WEAK LOW/MID LEVEL LOW PRESSURE AREA NOW SPINNING
INVOF THE FL BEND REGION WILL REMAIN PRIMARY FEATURE OF INTEREST
THROUGH THE PERIOD. SYSTEM IS CURRENTLY EXPECTED TO DRIFT SLOWLY
WSWWD AND LIKELY MAINTAIN INCREASED LOW CLOUDS/CHANCE TSTMS OVER
THE FL PANHANDLE. ELSEWHERE...SYNOPTIC SURFACE FRONT WILL LIKELY
REMAINED STALLED NORTH OF THE CWA ALONG THE SRN APPALACHIANS WITH
SECONDARY/ WEAK FRONT LINGERING OVER SWRN GA/NRN FL. ABUNDANT
MOISTURE AND SUBTLE FEATURES FOR LIFT/CONVERGENCE IS EXPECTED TO
MAINTAIN IFR/MVFR CONDITIONS OVER NWRN FL/PANHANDLE WITH VFR
CONDITIONS DEVELOPING OVER SERN AL/CENTRAL GA. WITH DRY MID LEVEL
AIR AND EXPECTED LOCATION OF WEAK NON-TROPICAL LOW
OFFSHORE...CONDITIONS SHOULD IMPROVE FOR THE WEEKEND OUTSIDE OF
ISOLATED DIURNAL TSTM DEVELOPMENT.

&&

.MARINE...THE COMBINATION OF LOW PRESSURE ALONG THE GULF COAST AND
HIGH PRESSURE BUILDING SOUTH ALONG THE EASTERN SEABOARD WILL LEAD
TO SOMEWHAT ELEVATED WINDS AND SEAS OVER THE COASTAL AREAS THROUGH
THE WEEKEND. WILL ADVERTISE EXERCISE CAUTION CONDITIONS IN
EASTERLY FLOW TONIGHT AND SATURDAY WITH WINDS JUST BELOW HEADLINE
CRITERIA. WHILE SPEEDS WILL DECREASE EARLY NEXT WEEK...THE
SUBTROPICAL RIDGE AXIS WILL REMAIN TO THE NORTH KEEPING THE FLOW
OUT OF THE SOUTHEAST.

&&

.FIRE WEATHER...ABUNDANT MOISTURE ALONG AND SOUTH OF A SURFACE
FRONT WILL MAINTAIN GREATER CHANCE OF CLOUDS AND TSTMS NEARER THE
COAST THROUGH EARLY NEXT WEEK. OVERALL...FIRE WEATHER CONCERNS ARE
EXPECTED TO REMAIN MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   70  87  72  89  72 /  40  40  20  50  30
PANAMA CITY   73  86  75  85  76 /  40  40  40  60  40
DOTHAN        69  91  70  91  72 /  20  20  10  30  20
ALBANY        68  90  70  91  70 /  20  20  10  20  20
VALDOSTA      68  89  69  89  69 /  30  20  20  30  20
CROSS CITY    70  86  70  89  71 /  50  50  30  50  30
APALACHICOLA  75  85  75  86  77 /  50  50  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/EVANS/AUSTIN
Hazardous weather outlook, Jul 2, 4:40 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 AM EDT FRI JUL 2 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-031100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
540 AM EDT FRI JUL 2 2010 /440 AM CDT FRI JUL 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SOUTH TO SOUTHWESTERLY SWELLS WILL CONTINUE TO PROPAGATE INTO THE
NEAR SHORE WATERS TODAY...BUT THEY WILL BE DIMINISHING AS THE DAY
PROGRESSES. THE RIP CURRENT RISK IS MODERATE ALONG THE FLORIDA
PANHANDLE BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
FORECAST CONFIDENCE IS LOWER THAN AVERAGE DUE TO UNCERTAINTY IN
THE LOCATION OF A FRONTAL BOUNDARY DURING THIS TIME FRAME. THE
CURRENT FORECAST CALLS FOR DRIER AIR TO MOVE INTO THE REGION AND
KEEPS THE CHANCES FOR SHOWERS AND THUNDERSTORMS AROUND 30 TO 40
PERCENT OVER THE FLORIDA PANHANDLE AND 20 TO 30 PERCENT OVER
SOUTHERN GEORGIA AND SOUTHEAST ALABAMA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
July 2, 3:00 PM EST
Where
Coastal Bay forecast zone
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

One man was transported to the hospital in critical condition after being rescued near Ocean Towers on Panama City Beach. Several other rescues also occurred on this day.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251291.